-

Detoxing from a drug can be an extremely hard experience. Withdrawal from drug use, legal or illegal drugs, is a physical and psychological reaction to not having the drug in your system anymore.

Detoxing is the process in which the drug leaves your body. The drug is considered toxic. Once the withdrawal sets in, the detox begins. Detoxing is not a bad thing. It is simply a difficult time for your mental state and your physical state as you move through getting the drugs out of your body.

Regardless of the drug, you can experience detox symptoms and withdrawal. Some drugs have harder withdrawal symptoms, and others have smaller ones. Many withdrawal symptoms and detox symptoms rely on the drug you were using, how long you were using the drug, and what your mental state is.

The longer you use a drug, the harder the withdrawal symptoms will be. This is because your body has become so accustomed to the drug being in its system that it cannot imagine how to operate without it. For those people who have been on a drug for a shorter time, withdrawal can be a little easier. Either way, withdrawal and detoxification are difficult processes.

Lamictal is a drug primarily used as a mood stabilizer. Lamictal is an anticonvulsant drug and is also used for treating seizures and epilepsy. It can be used alone or with other drugs to treat mood disorders and epilepsy. 

Lamictal Withdrawal Symptoms & Side Effects

As with any prescription drug, you will likely experience withdrawal symptoms when you stop taking Lamictal. There are a variety of different withdrawal symptoms that you can experience during this time.

Some of the most common withdrawal symptoms are:

  • Moody swings
  • Anger, irritability, and hostility
  • Inability to focus
  • Depression
  • Anxiety
  • Migraines or headaches
  • Aches and pains around your body
  • Suicidal thoughts or actions

As you can see, the withdrawal symptoms of Lamictal are not easy to deal with. Many of these side effects are extreme and can profoundly impact a person’s life during this time.

AdobeStock 167726195

It is very important that while dealing with withdrawal symptoms from Lamictal, you have a support group or a person who can help you through this. A support system of people you love and trust is a key to getting through the symptoms of withdrawal and detox for Lamictal.

Whether you are taking Lamictal legally or illegally, make sure you rely on those around you to help comfort you through this. It is okay to confess to people that you are struggling, especially when it comes to detoxing from a drug.

Many people feel like they cannot confess to struggling with withdrawal and detoxification to those around them. Our society has created a terrible stigma around withdrawal, addiction, and detox, where we treat those on drugs for addiction to drugs like they are second-class citizens. (This is, of course, a terrible aspect of our society and needs to be fixed.)

Some of the more extreme or severe symptoms of withdrawal from Lamictal are as follows:

  • Anemia
  • Liver issues
  • Coughing 
  • Digestive issues
  • Pancreatitis
  • Suicidal thoughts

Withdrawal Symptoms Timeline for Detoxing off Lamictal

Detoxing off of Lamictal looks different for everybody, but there are several common milestones that you will hit during your detox. 

Because Lamictal is a medicine used to treat epilepsy, reducing the dosage or stopping altogether can cause seizures. It is recommended to slowly decrease the dosage over several months to reduce the risk of deadly or harmful seizures. In this case, the withdrawal and detox of Lamictal will not be as extreme as the withdrawal and detox experienced by people taking Lamictal for a mood disorder.

Those taking Lamictal for bipolar disorder or other mood disorders generally stop taking their medication without reducing the dose. Of course, You should not be making decisions about your medication or your dosage without talking to your psychiatrist or your general practitioner doctor.

Once you begin to lower or stop your dosage altogether, you will begin to feel the withdrawal symptoms listed earlier in the article. As you navigate the physical withdrawal symptoms that we discussed earlier, you will also begin to feel these psychological effects of withdrawal.

The psychological effects of withdrawal typically hit a couple of days after the physical effects. This is when your body may begin to crave the medication. This does not happen to everybody. Not everyone will crave the medication. Others might feel like something is missing from their life.

After your last dose of Lamictal, you typically have to spend about 14 days completely clean of the drug to finish detoxing. During those 14 days, you will experience most, if not all, withdrawal symptoms.

The first days of the withdrawal are the hardest. This is when the half-life of Lamictal begins to detox out of your body, and your bodily functions begin to reset. These days are the hardest because your body is reverting to its natural state of being, which it has not been in for quite some time.

If you are experiencing side effects of taking the drug, you may feel side effects up to 5 days after you stop taking the medication. This is because the drug builds up in your body over time as you take it. This is how it works to fight seizures and mood disorders. It remains in your bloodstream consistently to do its job.

AdobeStock 194879995

One of the best ways to reduce withdrawal symptoms and detox is to taper off your dosage gently. As stated earlier, many people using Lamictal as an anti-seizure medication will gradually lower their dosage until they are off the medication completely. Many people who use it for mood disorders will quit cold turkey, which is why they often get worse withdrawal and detox symptoms.

If you want to avoid withdrawal symptoms, make sure to taper off your dosage gently. You can do this regardless of whether you are taking it for a mood disorder or seizures. Please make sure you clear this with your psychiatrist or health care professional before making this decision.

How to Mitigate Lamictal Withdrawal Symptoms & Detox Safely

Lowering or reducing the chances of having severe withdrawal symptoms is fairly simple. The first and most important way to reduce withdrawal symptoms is to stay healthy. Things that nourish your mind, body, and soul will be incredibly important at this time.

This is a great time to start exercising more, drinking more water, meditating, practicing gratitude, getting outside, getting fresh air, connecting with friends and family, and relying on your social networks for support. Of course, you do not have to reset your lifestyle completely, but adding more healthy habits is a great way to balance out the negative experience of withdrawal over the 2 weeks.

Water is incredibly important as well.  Our bodies are nearly 70% water. Water plays a huge role in keeping everything in our bodies functioning properly. During your detox, water plays a very important part. Water is one of the ways our body flushes out toxins throughout the day, so while you detox, water will help clear your body quicker. Hydration can also help mitigate other symptoms like headaches, fatigue, aches and pains, and other physical ailments.

The best way to reduce withdrawal symptoms is to gently and gradually reduce your dosage over time. Unfortunately, there is no way to avoid withdrawal symptoms altogether. However, when you gradually reduce your dosage over time, you spread out the withdrawal symptoms, so they don’t hit you all at once.

You may feel slightly off for a month or two as you slow down your dosage. However, you avoid feeling 100% of the withdrawal symptoms all at once. It will be a percentage of withdrawal symptoms each day for a few months. Generally, people find that easier than 2 weeks of full withdrawal and detox.

If you or a loved one is going through Lamictal withdrawal, please contact us and our professional and trained staff at Infinity Recovery. We have a wide variety of educated staff ready to help guide drug users through withdrawal and detox. We understand that this is a difficult trial in a person’s life and that they cannot do it alone. So get the help you need and deserve by reaching out today and starting living your life free from drugs and other controlling substances. 

Sources:

Infinite Recovery has strict sourcing guidelines and relies on peer-reviewed studies, academic research institutions, and medical associations for our references. We avoid using tertiary references as our sources. You can learn more about how we source our references by reading our editorial guidelines and medical review policy.

  1. Purse M. Withdrawal Symptoms to Watch for If You Stop Taking Lamictal. Verywell Mind. Published June 3, 2020. Accessed July 3, 2022. https://www.verywellmind.com/lamictal-withdrawal-symptoms-380259
Amanda Stevens, BS

Medical Content Writer

Amanda Stevens, BS

Amanda is a prolific medical content writer specializing in eating disorders and addiction treatment. She graduated Magnum Cum Laude from Purdue University with a B.S. in Social Work. As a person in recovery from disordered eating, she is passionate about seeing people heal and transform. She writes for popular treatment centers such as Ocean Recovery, Ascendant NY, The Heights Treatment, Epiphany Wellness, New Waters Recovery and adolescent mental health treatment center BasePoint Academy. In her spare time she loves learning about health, nutrition, meditation, spiritual practices, and enjoys being the a mother of a beautiful daughter.

Last medically reviewed July 3, 2022

Call Now ButtonCall Now